Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 188, NWS Mobile, AL

May 26, 2003Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 26, 2003, 4:08 PM CDT for Baldwin County, Mobile County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2003, 4:08 PM CDT (21:08 UTC)
Expired
May 26, 2003, 4:45 PM CDT
In force
37 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Baldwin County, AL, Mobile County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 977 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
977 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 262108
SVRMOB
ALC003-097-262145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
408 PM CDT MON MAY 26 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BALDWIN COUNTY IN SOUTHWEST ALABAMA
  MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 445 PM CDT

* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF HURRICANE...MOVING SOUTHEAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARPENTER...I65 AND AL 59 BY 415 PM CDT
  CROSSROADS BY 420 PM CDT
  DOUGLASVILLE...BAY MINETTE BY 430 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3101 8794 3085 8803 3069 8770 3088 8763

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:30 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 26, 2:30 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT MON MAY 26 2003

SURFACE FRONT...INTERMINGLED WITH OLD AND NEW OUTFLOW
BOUNDARIES...LOOKS TO BE SOMEWERE ACROSS SOUTH CENTRAL MISSISSIPPI
AND ALABAMA. LOW LEVEL THETA-E RIDGE ALSO ACROSS THE AREA ALONG WITH
WEAK CONVERGENCE. UPPER LOW NORTH OF GREAT LAKES IS SPINNING OUT
ANOTHER LOBE FUTHER TO THE SOUTH...OVER THE LOWER OHIO VALLEY...THAT
SHOULD BE THE KICKER TO PUSH FRONT THROUGH FORECAST AREA LATE
TONIGHT INTO TUESDAY MORNING. ALSO BRINGING DRIER AIR TO REGION
DURING THE DAY TUESDAY. WILL HAVE SCATTERED SHOWERS AND
THUNDERSTORMS THE REST OF THIS AFTERNOON AND INTO TUESDAY MORNING AS
WEAK H5 DISTURBANCES RIDE EAST OVER THE AREA. ETA AND GFS SHOW
ANOTHER H5 IMPULSE MOVES SOUTH OVER THE FORECAST AREA TUESDAY LATE
AFTERNOON AND EARLY EVENING...WILL KEEP SMALL CHANCE THROUGH DAY
TUESDAY. ANOTHER UPPER IMPULSE ON THURSDAY DROPPING ACROSS FORECAST
AREA FROM AROUND UPPER LOW OVER LOWER OHIO VALLEY...WILL INTRODUCE
SLIGHT CHANCE FOR THURSDAY.

MARINE...WINDS WILL GRADUALLY GO AROUND TO THE NORTH OVER THE
COASTAL WATERS AS FRONT EASES SOUTH. WINDS SPEEDS TO STAY BELOW ANY
ADVISORY LEVELS.

FIRE...NO HIGH LIGHTS AT THIS TIME.

EXTENDED...GUIDANCE SHOWS ANOTHER SURFACE FRONT AND UPPER TROUGH
BRINGING A CHANCE OF RAIN FOR SUNDAY AND MONDAY. THIS LOOKS LIKE IT
COULD BE MORE OF A CHANCE FOR SHOWERS AND THUNDERSTORMS THAN
THURSDAY...GULF IS OPENED UP BETTER FOR A LOW LEVEL MOISTURE FEED AS
SURFACE HIGH WILL BE WELL OFF TO THE EAST.

11/

.PRELIMINARY TEMPS / POPS...

MOBILE     68 84 61 84 / 40 20 00 00
PENSACOLA  71 84 66 84 / 40 20 00 00
DESTIN     73 85 67 82 / 40 20 00 00
EVERGREEN  67 83 58 83 / 50 20 00 00
WAYNESBORO 63 82 57 83 / 50 00 00 00
CAMDEN     64 82 57 82 / 50 00 00 00

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, May 26, 5:30 AM CDT, 10 hours 38 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-261700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT MON MAY 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A WEAK FRONTAL BOUNDARY WILL STALL JUST NORTH OF THE COAST THIS
MEMORIAL DAY...BRINGING A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS
TO THE REGION.  SEVERE THUNDERSTORMS ARE NOT ANTICIPATED WITH THIS
ACTIVITY.   AWAY FROM THUNDERSTORMS...NO HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH MONDAY)

THE FRONT IS FORECAST TO SLOWLY MOVE OFFSHORE INTO THE GULF OF
MEXICO TUESDAY MORNING.  A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS
IS EXPECTED TUESDAY...MAINLY EARLY.  NONE OF THE THUNDERSTORMS ON
TUESDAY ARE EXPECTED TO BECOME SEVERE.

OTHERWISE...NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED
TO BE REQUIRED OVER THE NEXT 24 HOURS.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:23 PM CDTSevere Thunderstorm WarningMOBWilcox22 min
May 26, 4:46 PM CDTSevere Thunderstorm WarningMOBBaldwin29 min
May 26, 5:13 PM CDTTornado WarningMOBCovington, Escambia32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.